Claims that Russian blogger Alexei Navalny has been poisoned are premature, the clinical picture does not correspond to the typical one in such situations, Head of the Bureau of Forensic Medical Examination of Moscow’s Health Department Sergey Shigeev told TASS on Tuesday.
“There is a lot of information in the media outlets on the possible poisoning as a proven accepted fact. After carefully examining all information presented in the news outlets, we think that our foreign colleagues are too hasty in their conclusions,” he said.
According to the expert, “currently it is possible to talk only about the fact that the patient had a low cholinesterase activity which led to a conclusion that this is the result of a poisoning with cholinesterase inhibitors.”
“This conclusion is hasty since it is not proven: the level of decrease in the cholinesterase activity is unknown, the specific substance or its metabolites which caused the decrease in the cholinesterase activity have not been identified. Additionally, the clinical picture of the emergence and development of the illness under these particular conditions and circumstances does not correspond to the picture typical for this type of poisoning,” the expert said.
He continued that in this regard “a single biochemical determination of blood cholinesterase activity has a relative diagnostic value, particularly in the conditions, when it is known that the activity of blood cholinesterase varies noticeably in different people, as well as with various chronic illnesses (tuberculosis, cancer, hepatitis, and others.)”
“And cholinesterase inhibitors are not only organophosphorus toxic agents but are also common pharmaceuticals in medical practice: acridines, piperidines, and carbamates, widely used in neurology and psychiatry which any person may be taking for one reason or another,” he added. Additionally, the expert specified that “during treatment at the intensive care unit a patient may be administered a multitude of medicinal preparations, including those of this type.”
Navalny was hospitalized in Omsk on August 20 after he suddenly felt ill mid-flight traveling from Tomsk to Moscow. The blogger was in a coma and was connected to a lung ventilator. On Saturday, he was taken to Berlin’s Charite clinic.
On Monday, doctors said that traces of intoxication with a substance from the cholinesterase inhibitors group were found in his body, while it is still unclear which one precisely. German doctors specified that his condition is not life-threatening but long-term effects on the nervous system are possible.
Head of Acute Poisoning Department of the Omsk Emergency Care Hospital No. 1, the main toxicologist of the Omsk Region and the Siberian Federal District Alexander Sabayev has later noted that cholinesterase inhibitors were not detected when Navalny was examined in Omsk.